TheLupusSite.com banner

1 - 12 of 12 Posts

·
Registered
Joined
·
6 Posts
Discussion Starter #1
Hi,
My doctor is thinking about puttting me on methotretexate. Is this good, what are the side affects.etc. Do I stop taking meloxacam and plaquinil.

Faye
 

·
Registered
Joined
·
7,800 Posts
Hello Faye,

I have moved your post to start a thread of its own so that it doesn't get lost in the other thread.

Katharine
 

·
Registered
Joined
·
14,661 Posts
Hello Faye

:)
Many people find Methotrexate very helpful and I am sure you will be hearing from them. As with all drugs it doesn't suit everybody so you might be hearing some not so good reports too but really you can't know until you try it. The injection seem preferable to the pills. I guess you haven't had a full discussion about it yet with your rheumy because I am sure that when you do he will make it clear what he wants you to do about the other meds.

It would be surprising if he asks you to stop the Plaquenil because it has so many valuable benefits. It is recommended these days to stay on it even when in remission. People stay on it even when they need very potent medicine to deal with particular problems that Plaquenil isn't strong enough for. Many people notice a distinct worsening when they reduce the dose or come off Plaquenil. So if he should suggest that I would strongly resist and consider looking for another doctor.
The Methotrexate will take some time to take effect. The meloxicam
( Mobic ) will probably stay on your list to be used as needed although you might be able to reduce the dose.

:)
Good Luck
Clare
 

·
Moderator
Joined
·
11,405 Posts
Hi Faye,
I have been on methotrexate since Jan, 2009.
I stayed on all my other meds, plaq, my nsaid, pain meds.

I haven't had any side effects so far. Some people experience stomach problems. It hasn't kicked in for me yet. My rhumey increased my mg's 2 weeks ago. He said it was helping some, but nothing to write home about yet.:lol:

Other members will soon come along and give you their experiences.
Hope this helps.
Lyn
 

·
Duncan
Joined
·
254 Posts
Faye,
I've been on mtx pills for 5 months for bad joint pains. It has been a godsend. I got my life back. I had no side effects from it and it took a few months to work but took away all my joint pains and stiffness. It has also made a difference to my constant arthritic hip pains.
You need regular blood tests (I have them every 4 weeks) and my dose has been changed due to it altering my white cell count, but things have settled.
For me it has worked extremely well.
 

·
Registered
Joined
·
1,999 Posts
Hi Faye,
I have been on methotrexate for 17 years. [I have a posting down under cytotoxic drugs if you want the whole history] Rarely will you be reduced on your other meds when you add in mtx [abbreviation for methotrexate]. Often you will have folic acid added in as a supplement to help your body neutralize the mtx. Folic acid and mtx are only one chemical bond apart and often the folic acid will be used to stop the damage on healthy cells by mtx.

You ask if it is worth it... For me, yes. It has kept me alive. I can't tolerate higher doses of steroids or plaquenil and this is what has kept my lupus under control.

The reason chemo drugs are used is that they attack rapidly dividing cells. Both inflammatory and cancer cells are rapidly dividing cells. Since it took a while for those cells to build up, it is not going to demolish them in one or two doses. One of the reasons you will get sore and stiff afterwards is that it takes a few days for the body to flush out the "dead" cells. I try to plan on having a couple "down" days after I do my mtx. If I don't need them, fine, but if I do, I have them. After a couple months you may not need them, but it helps to be able to fall back if you do.

Likewise with nausea and diarrhea, I don't always have them, but if I do, I keep compazine and lomotil on hand. It was worse in the early years on the mtx. Now, I rarely have problems, but still keep the back up meds at hand. (I live 7 miles from the nearest pharmacy and that is a LONG way if I needed to get a rx filled for gi problems!)

I found that if I got the burning mouth post mtx, that anything with mint oil would help to slow down the burn. Cool drinks, popsicles, cold things will also slow that down. I do NOT eat hot pepper foods as that is one way to hours long pain from it. Nothing slows down the pain either...has to wear out. Even on 15 mgs a week, I had this effect, and it has stayed with me thru the years. Not everyone gets this, but if it happens, slow down and go to a more basic diet.
Sally
 

·
Registered
Joined
·
6 Posts
Discussion Starter #7
thanks

Thanks for all the valuable info. I still have some time before my next rhuemy visit. its seems like it is worth giving it a try.
THANKS for moving my thread Katherine, still not quite sure how to do.
 

·
Registered
Joined
·
4,968 Posts
Hi Faye,

I am going to start Meth soon too so I wish you luck with the drug.

Let us know how your next appointment goes.

By the way, I have a good friend in Annacoco LA.:wink2:
 

·
Registered
Joined
·
1,999 Posts
Hi Faye,
If you are going to start mtx, I would recommend that you go with injections vs tablets.
My oncologist explained it as this:
tablets lose about 50% of the medication by going thru the liver.
injections lose about 20% by going thru the liver
IV gets nearly 100% benefit because it hits the blood stream and is not detoxified by the liver before it gets to the body parts which need the help.
You can now see why I advise injections if you can handle it.

If you go with injections, do NOT be surprised if you need a long nap when you get home. I'm not sure why, but it seems to have that effect on many people.
Good luck to you and to Karol with going on it.
Sally

ps: I am a bit surprised at the number of doctors who are now going back to using mtx vs imuran and cytoxan. It is a old tried and true drug and I am glad to see that it is getting another look.
From my experience, the long term effects are a lot less than the other drugs have shown.
 

·
Registered
Joined
·
31 Posts
Dear Faye,

I have had two doses of Methotrexate. I was one Plaquenil, and I believe many people take Plaquenil in addition to Methotrexate (I don't because Plaquenil causes migraines with auras for me.) Mobic or meloxicam-some doctors might be nervous to prescribe both Methotrexate and Meloxicam because they both impact your liver, however my Rheumatologist told me that she still does, and while you are Methorexate, you will probably have your liver enzymes tested in your blood every 3 months, like I will.

I take 7.5 mg orally once a week for now, but probably will have to have my dose increased and possibly have addition medications. I have had some hairs falling out. No vomitting or nausea. No diarrhea. I feel somewhat better already. I am incredibly ithcy, and have had some insomnia, but I am also stressed.

Best of wishes! I think these things take time...to see the affects.
 

·
Registered
Joined
·
1 Posts
Methotraxate and the side effects

I've been reading alot of blogs regarding the side effects of Methotraxate, but I personally don't like it although it appears to be working thus far. The side effects are terrible anyone have a solution for the hair lost? I was told to use Biotin, along with Folic Acid to protect the liver. Any other suggestions I'am new to this board

:rotfl:
 

·
Registered
Joined
·
15,684 Posts
Hi snubknee,

Some people use hair products from Nioxin with good results. You should already be on Folic Acid, if you aren't then you should speak to your doctor about it.

It's probably time to remind people too that Thyroid problems can cause hair loss and a lot of us seem to have them. Worth getting your thyroid checked just in case that has started playing up. It wouldn't be the first time someone has complained of hair loss and put it down to the disease or a new med and it was in fact an undiagnosed thyroid problem.

love
Lily
 
1 - 12 of 12 Posts
Top